Wisconsin, 2013

High Wind in Wisconsin, January 19, 2013

January 19, 2013 · NWS MKX · 5 events in 5 counties and zones

High winds affected parts of southern Wisconsin during the evening of January 21st as very strong west to northwest winds behind a strong cold front ushered in the coldest air to that point of the winter season. Widespread wind gusts in the 45 to 50 mph (39 to 43 knots) range occurred at the surface, with peak gusts of 58 mph (50 knots).

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

High winds affected parts of southern Wisconsin during the evening of January 21st as very strong west to northwest winds behind a strong cold front ushered in the coldest air to that point of the winter season. Widespread wind gusts in the 45 to 50 mph (39 to 43 knots) range occurred at the surface, with peak gusts of 58 mph (50 knots). Newspaper articles reported scattered power outages as wind-broken tree limbs impacted power-lines. The high winds were related to a tightening pressure gradient around a low pressure system that rapidly deepened as it tracked across the Upper Peninsula of Michigan to southwest Quebec. Meteorologically, strong winds of 40 to 50 knots (46 to 58 mph) about 5,000 feet above the ground were mixed down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 19, 3:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 19, 3:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CST SAT JAN 19 2013

.SHORT TERM...
TONIGHT - CONFIDENCE...MEDIUM
STRENGTHENING LOW PRESSURE CONTINUES TO SHIFT EAST FROM NEAR LAKE
SUPERIOR. NICE POCKET OF PRESSURE DRIVING SOUTHEAST FROM THE
DAKOTAS. THE RUC IS BEHIND SCHEDULE A BIT ON THIS...BUT HAS A A
PRESSURE RISE MAX OVER THE CWA AT 6Z...BUT MAY END UP BEING MORE
AROUND 3Z. LEADING EDGE OF ARCTIC FRONT DRIVING SE FROM CENTRAL MN.
FRONT EXPECTED TO CLEAR THE SOUTHEAST BY 3Z. BUFKIT SOUNDINGS SHOW
FAIRLY DEEP POST-FRONTAL MIXING AND STRONG SUBSIDENCE FROM LATER
THIS EVENING INTO THE OVERNIGHT WITH WIND ADVISORY CRITERIA STILL
LIKELY. IN FACT RAP SOUNDINGS VERY IMPRESSIVE ACTUALLY SHOWING
BORDERLINE WARNING FOR A TIME. RUC PROGGED 3 HOUR PRESSURE RISE OF
4-5 MB SLIDING ACROSS LATER COMBINED WITH 50 KNOT 850 WIND MAX
SUGGESTS THIS IDEA. AT THIS POINT WE ARE LOOKING AT A HIGH END
ADVISORY/LOW END WARNING. WILL RETAIN THE ADVISORY AT THIS POINT BUT
WOULD NOT BE SURPRISED TO SEE A FEW GUSTS EXCEED THE WARNING
THRESHOLD.

GUIDANCE NUMBERS STILL SUPPORT SINGLE DIGIT LOWS FOR MUCH OF CWA.
PREFER THE DRIER LOOK THE NAM/HPC VERSUS GFS/ECMWF WITH RESPECT TO
QPF IN THE COLD ADVECTION REGIME. STRATUS POTENTIAL THERE GIVEN
MODEL AGREEMENT IN LOW LEVEL RH PROGS. WILL NOT MENTION FLURRIES
AT THIS TIME WITH VERY LITTLE REPORTS UPSTREAM THOUGH FLOW WILL BE
CYCLONIC BUT LOW LEVELS TO BECOME DOMINATED BY SUBSIDENCE. GIVEN
THE SLOWER ARRIVAL OF THE FRONT...PUSHED EASTERN WIND ADVISORY
AHEAD AN HOUR. KEPT THE WEST AS IS TO BLEND WITH NEIGHBORS.

SUNDAY - CONFIDENCE...MEDIUM
ARCTIC AIR-MASS IN PLACE. 925 TEMPS AVERAGING -14 TO -17C SUGGEST
TEMPS MODIFYING INTO THE TEENS WHICH SEEMS REASONABLE WITH ABSENCE OF
SNOW-COVER. ELONGATED SHORTWAVE DROPS ACROSS THE AREA. NOT OVERLY
IMPRESSED WITH THIS FEATURE. QPF PROGS TREND THIS FURTHER WEST OR
SOUTHWEST OF THE CWA. FOCUS APPEARS WEST CLOSER TO MAX IN 850-700
MILLIBAR Q-VECTOR CONVERGENCE. MOISTURE LOOKS LIMITED. ADDED SOME
FLURRIES IN THE SOUTHWEST IN THE AFTERNOON TO MATCH UP WITH KDVN AND
KARX...BUT EVEN NEW 12Z ECMWF HAS TRENDED FURTHER SOUTHWEST THIS
FEATURE.

.LONG TERM...
.SUNDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

AN IMPULSE/VORTICITY MAX PROGGED BY MODELS TO SLIDE SOUTHEAST FROM
DAKOTAS TO ILLINOIS SUNDAY NIGHT. HOWEVER...MOSTLY CHANNELED
VORTICITY WITH THIS FEATURE. MODEL SOUNDINGS SUNDAY EVENING SUGGEST
SOME FLURRIES AT BEST....WILL BLEND IN WITH NEIGHBORS ON THE
FLURRIES SUNDAY EVENING.

BASIC COLD DRY NORTHWEST FLOW ALOFT MONDAY INTO TUESDAY NIGHT. CORE
OF COLDEST AIR AT 850 MB WILL ARRIVE IN WISCONSIN ON MONDAY WITH
-24C TO -26...SETTING UP THE COLDEST NIGHT OF THE WINTER SEASON FOR
MONDAY NIGHT INTO EARLY TUESDAY MORNING. PROGGED WIND CHILL VALUES
OF -20C TO -25C FOR MONDAY NIGHT UNTIL ABOUT 10 OR 11 AM CST TUESDAY
FOR SOUTHERN WISCONSIN WILL REQUIRE A WIND CHILL ADVISORY TO BE
ISSUED ON LATER SHIFTS.  THIS ASSUMES FORECAST PANS OUT.

.WEDNESDAY AND WEDNESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

SURFACE RIDGE WILL EXTEND FROM DAKOTAS TO THE TENNESSEE AREA...SO
QUIET AT THIS TIME. BOTH GFS AND ECMWF MODERATE 850 MB TEMPERATURES
TO -18C TO -20C BY 6 AM WED...SO SOMEWHAT WARMER SURFACE TEMPS
EXPECTED ON WEDNESDAY. HOWEVER...ECMWF BRINGS ANOTHER PUSH OF COLD
AIR DOWN INTO SOUTHERN WISCONSIN WEDNESDAY AFTERNOON. IN ANY
CASE...BOTH MODELS CONTINUE MODERATION TREND LATE WEDNESDAY NIGHT.

.THURSDAY AND FRIDAY...FORECAST CONFIDENCE IS LOW.
ON THURSDAY...MODELS SHOW ANOTHER SHORT-WAVE TROUGH DROPPING EAST
SOUTHEAST THROUGH THE WISCONSIN AREA.  ASSOCIATED WARM-AIR ADVECTION
AND ISENTROPIC LIFT IN MID-LEVELS QUICKLY RESULTS IN CLOUDY SKIES
AND CHANCES OF SNOW BY LATE AFTERNOON...CONTINUING INTO THURSDAY
NIGHT. A SECONDARY SHORT-WAVE TROUGH ROTATES SOUTH OUT OF WESTERN
ONTARIO CANADA ON FRIDAY INTO GREAT LAKES REGION. THIS WILL CONTINUE
THE CHANCES OF SOME LIGHT SNOW INTO FRIDAY. MEANWHILE...SURFACE LOW
PRESSURE WILL MOVE NORTHEAST TO SOUTHERN OHIO BY FRIDAY MORNING PER
GFS...AND IN KENTUCKY PER ECMWF. 12Z GFS RUN THIS MORNING HAS THIS
LOW PRESSURE DEEPER THAN ECMWF...A FLIP-FLOP FROM 00Z RUN FRIDAY
EVENING WHICH HAD ECMWF WITH THE DEEPER SOLUTION. STAY TUNED.

&&

.AVIATION/00Z TAFS/...MAIN CONCERN WILL BE THE STRONG POST-FRONTAL
WINDS THAT ARRIVE VERY LATE THIS AFTERNOON/MORE LIKELY THIS EVENING
ACROSS SRN WI. NW WINDS OF 25-35 KNOTS LOOK LIKE A GOOD BET WITH
SOME GUSTS OVER 40 KNOTS. LOW LEVEL RH PROGS SUGGEST A GLANCING SHOT
OF STRATUS IN THE 6-12Z TIME FRAME TONIGHT IN THE COLD ADVECTION
REGIME...WITH A DRIER SIGNAL IN THE 12Z-00Z TIME FRAME ON SUNDAY.
GRADIENT SLACKENS FOR SUNDAY. WEAK VORT AXIS SLIDES THROUGH THOUGH
MOISTURE/LIFT LACKING. A FEW FLURRIES IN PARTS OF SC WI THOUGH ALL
MODELS KEEP QPF FURTHER SOUTHWEST OF THE AREA.

&&

.MARINE...NO CHANGES TO HEADLINES AT THIS POINT. HEAVY FREEZING
SPRAY AND GALE CONDITIONS LOOK VERY FAVORABLE TONIGHT AS STRONG COLD
FRONT PUSHES THROUGH THIS EVENING. ONCE GALE EXPIRES...SMALL CRAFT
WILL LIKELY BE NEEDED.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ046-047-056-057-
     062-063-067-068.

     WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR WIZ051-052-058>060-
     064>066-069>072.

LM...HEAVY FREEZING SPRAY WARNING FROM MIDNIGHT TONIGHT TO NOON CST
     SUNDAY FOR LMZ643>646.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR LMZ643>646.

     GALE WARNING UNTIL 6 AM CST SUNDAY FOR LMZ643>646.

&&

TONIGHT/SUNDAY AND AVIATION/MARINE...COLLAR
SUNDAY NIGHT THROUGH SATURDAY...KAPELA
Hazardous weather outlook, Jan 19, 3:25 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CST SAT JAN 19 2013

WIZ046-047-051-052-056>060-062>072-201130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
325 PM CST SAT JAN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT TONIGHT. STRONG GUSTY NORTHWEST WINDS
WILL PUSH IN BEHIND AN ARCTIC COLD FRONT. GUSTS OF 45 TO 55 MPH ARE
EXPECTED. LOOSE OBJECTS MAY BE BLOWN AROUND. ISOLATED POWER OUTAGES
ARE POSSIBLE IF SNAPPED TREE BRANCHES HIT POWER LINES. TEMPERATURES
WILL PLUMMET INTO THE SINGLE DIGITS ABOVE ZERO BY SUNDAY MORNING
WITH WIND CHILL TEMPERATURES OF 5 BELOW TO 15 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ARCTIC AIR WILL PREVAIL OVER SOUTHERN WISCONSIN SUNDAY THROUGH
TUESDAY NIGHT. BITTERLY COLD TEMPERATURES ARE EXPECTED WITH WIND
CHILL TEMPERATURES RANGING FROM 10 BELOW TO 30 BELOW ZERO. WIND
CHILL ADVISORIES MAY BE NEEDED AT TIMES MONDAY THROUGH TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS

LMZ643>646-201130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
325 PM CST SAT JAN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR TONIGHT. STRONG LOW PRESSURE WILL
MOVE ACROSS FAR NORTHERN LAKE MICHIGAN EARLY THIS EVENING WITH AN
ARCTIC COLD FRONT TO SWEEP ACROSS SOUTHERN WISCONSIN AND LAKE
MICHIGAN. A HEAVY FREEZING SPRAY WARNING IS IN EFFECT AFTER MIDNIGHT
DUE TO THE VERY COLD TEMPERATURES AND HIGH WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTILK NOON SUNDAY
BUT THE THREAT FOR FREEZING SPRAY WILL CONTINUE EARLY IN THE WEEK
DUE TO THE ARCTIC AIR AND BRISK WINDS OVER THE LAKE.

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY INTO MONDAY NIGHT AS
BRISK AND GUSTY NORTHWEST WINDS AND HIGH WAVES CONTINUE.

KAPELA/PC

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jan 19, 6:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
603 PM CST SAT JAN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND GST LONE ROCK AIRPORT       43.21N 90.19W
01/19/2013  M51 MPH          SAUK               WI   ASOS

            KLNR 30 KNOTS/35 MPH SUSTAINED GUSTING TO 44 KNOTS.

&&

CRAVEN
Local storm report, Jan 19, 6:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CST SAT JAN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HIGH SUST WINDS  1 WNW MIDDLETON         43.11N 89.52W
01/19/2013  M31 MPH          DANE               WI   AWOS

            KC29 SUSTAINED WINDS 27 KNOTS.

&&

CRAVEN
Local storm report, Jan 19, 6:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 PM CST SAT JAN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     NON-TSTM WND GST MINERAL POINT AIRPORT   42.89N 90.23W
01/19/2013  M53.00 MPH       IOWA               WI   AWOS

            KMRJ 28033G46KT. HIGH SUSTAINED WIND ALSO OF 38 MPH.

0635 PM     NON-TSTM WND GST 1 WNW MIDDLETON         43.11N 89.52W
01/19/2013  M45.00 MPH       DANE               WI   AWOS

            KC29 27031G39KT. SUSTAINED WIND 36 MPH.

&&

CRAVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Iowa

When
January 19, 7:00 PM CST to 9:00 PM CST
Where
Iowa forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

High Wind, Lafayette

When
January 19, 7:00 PM CST to 9:00 PM CST
Where
Lafayette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

High Wind, Green

When
January 19, 7:00 PM CST to 9:00 PM CST
Where
Green forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

High Wind, Fond du Lac

When
January 19, 8:00 PM CST to 10:00 PM CST
Where
Fond du Lac forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

High Wind, Kenosha

When
January 19, 8:00 PM CST to 10:00 PM CST
Where
Kenosha forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430548, 430549, 430552, 430589, 430590.